PDA

View Full Version : Sugar - Dragging hind legs - Steriods?



Sugars mom
03-01-2015, 06:31 AM
Hi there,
My little boy (Sugar) is having problems. He can not use his back legs and has had some seizures. No one can figure out what is going on with him and many vets are telling me to "you know" I have an appointment with a vet that I believe gives steriod shots. I am very scared but running out of ideas. Poor Sugar is eating and loving me still. I adore him and want to help him. It is very hard on me to see him in this condition. Can we talk more about the shots and other thing that were tried?

He is 10 years old and has been treated for E-coniculi, (fenbendazol) I have had him on metacam and Gabapinton, acupuncture and lazier therapy. The acupuncture dr. said it is neurological.
A doc gave us magnesium sulfate (epsom salt) and will do acupuncture on Tuesday. I have called another doctor that uses Steroid injections (Terrified) Please give us some advise.
Thank you
Shugs Mom

SJH
03-01-2015, 07:21 AM
Oh gosh. I'm so sorry. I haven't a huge amount of advice here as my first thought was EC which Sugar has been treated for. I am sure someone with more knowledge than me will be along soon.


Sent from my iPhone using Tapatalk

weedug
03-01-2015, 08:43 AM
Sorry to hear your little one is so unwell. How long was he treated for EC? I've no experience myself, but believe it can sometimes take a while to see an improvement.

Has he had any x-rays?

With regard to steroids, they can help in some cases, but can also make things worse in others. I have used them long term in the past on a bunny with cancer, but have no experience using them on other cases.

Sending loads of vibes for your little one.

Sugars mom
03-01-2015, 05:38 PM
He was treated for 28 days on fenbenzadol. That is the known time frame to treat. He has stopped jerking his head back when I hold him. It is some kind of trimmer I believe. He has not always done that. His feet kinda jerk at times while he is laying on his side. It doesn't last long. Yes we had xrays and it shows lower spine issues but not very severe per the Doctor. But she did start him on gabapintin. At first it seemed to help but now nothing. I stopped Fenbenzadal after the 28 days and stopped the medicam because he seemed to urinate more while on it. Stopped the Gabipintin becuase I didn't see any results. I didn't want to medicate him for nothing. He had blood work to find out that his titer levels were very high and that means EC needed treated. he has feeling in his legs and when I sit him up he stands up and hops for about 4 hops. I am messaging him and holding him up so he can exercise his feet and legs. I need to get him up and moving. He is eating really good and seems stable at this time. I am very very worried about the steroid injections. He is on magnesium sulfate (epsom salt) at this time in hopes that he will stand and hop. at one point thru this regime of treatment he ran around thru my legs like we were in a dance competition. This lasted for about a week then we were down again.

MightyMax
03-01-2015, 08:08 PM
Your little lad is a good age, and possibly also may have a bit of arthritis thrown in there, so best keep up with the Metacam in case there is any pain. I totally understand about the steroids, and I would be very cautious too.

When was the treatment for EC (Panacur) - was it very recently? There has been some talk of Panacur becoming ineffective against EC but personally myself and my vet have yet to see any signs of resistance, so Fenbendazole (Panacur) is the only thing effective at the moment.

Regarding what sounds like seizures, I would get a second opinion from a vet who has treated this kind of problem. When my rabbit began having seizures, my vet admitted that she had no idea how to treat it, and so consulted with others to find the best method.

Whereabouts are you? It may be an idea to post another thread with 'Rabbit Savvy vet in ....... needed urgently'

Good luck with Sugar. He sounds like a little sweetie x

fluffiebunnie
03-01-2015, 08:51 PM
My bunny Sparkle was on steroids and tramadol for back leg problems. He did well on this for quite a few months. He had tablets crushed into his food. From my experience steroids gave him a new lease of life along with the painkiller and he was moving around quite fast until the end.

Julia123
03-01-2015, 09:22 PM
Sorry to hear Sugar is having problems. When he was on Panacur was he also given Baytril? As far as I understand it, the two should be given together in active EC. I would certainly try this before steroids if you haven't already.

Julia123
03-01-2015, 09:32 PM
Also to add, metacam is also needed to address the inflammation caused by EC.

Santa
03-01-2015, 09:47 PM
I know a number of vets use steroids very successfully during acute symptoms to treat the inflammation associated with e.c. The big risk is that the diagnosis is incorrect and the symptoms are being caused instead by an inner ear infection, which would be made far worse by the use of steroids. The other option vets often consider is meloxicam (metacam or loxicom are two brands in the UK) but this cannot be given at the same time as steroids, one needs to be stopped for a few days before starting the other. Meloxicam can also help by reducing the inflammation, but e.c. can attack the kidneys and using meloxicam on damaged kidneys can make them worse. So it's all a very careful balancing act by the vet to try and work out the best combination of drugs to treat the most likely causes of the problem.

A follow up blood test might be a good idea to see if the blood levels have changed since the initial test, that might give a good indication as to whether e.c. is the cause of the infection or whether its presence was an incidental finding (in the UK, around 50% of rabbits are found to test positive). I would be concerned that the lower spine issues might be worse than the x-ray suggests and that this has more to do with it. A second e.c. test might help to clarify.

All the best for your little one xx

Sugars mom
04-01-2015, 04:45 AM
We are in cincinnati, Ohio. Sugar just finished fenbenzadol about two weeks ago. He was on medicam and it seemed to make him urinate extra so I took him off of that. We were on Gabapintan (Narapathy pain med) He was on it for about a month. It seemed to help at first but then stopped. I stopped giving it to him a few days ago. No since in giving meds that are not working. He is getting acupuncture once a week and was getting laser therpy 3 times a week. At first it really helped and then he crashed over on his side again and has not gotten back up except for when I sit him up he gets settled and then can hop for 4 to 6 hops. He is on magnesium sulfate (epsom salt) and seems to want to eat more. I weighed him today and he is 3.75 lb. He was 3.56 last week. I have been trying to fatten him up by giving him critical care every two hours as much as he wants. I also get up through the night to give him critical care. I have lately been putting critical care in a bowl with him before I go to bed. When I get up 4 hours later he has eaten the critical care that was left in the bowl. He is such a good boy. : 0 ) We will see the doctor Tuesday to see what he thinks. All other vets have told me they can do nothing more..........

Jbun
04-01-2015, 04:35 PM
Trying another course of fenbendazole may possibly help if this is due to the EC and not some other health issue. I know that in some cases of EC, some rabbits have been on a longer course than the usual 28 days, even up to a month longer.

BB Mommy
04-01-2015, 07:42 PM
As a sanctuary we have lots of experience of working with bunnies in the latter stages of life. We use steroid often in older buns with mobility issues with good success...it can indeed give them a boost and help them regain mobility and their zest for life.
There is lots of contra info out there and many people are anti steroid in rabbits, but when we are looking at those in the late stage of life, quality of life has to be the main driving force

Sugars mom
05-01-2015, 12:12 AM
Has anyone had a rabbit to recover and able to walk again using steroid injections?
[ you have never loved until you have loved some bunny...]